Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Las Vegas, NV

July 10, 2008Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 10, 2008, 5:48 PM MST for Mohave County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2008, 5:48 PM MST (00:48 UTC)
Expired
Jul 10, 2008, 8:00 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 99 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 6:28 PM MSTFLASH FLOODKingman, AZBANK STREET WAS REPORTED FLOODED IN THE BUTLER AREA OF KINGMAN. THE MOUNT BULL ALERT GAGE RECORDED 1.16 INCHES OF RAIN IN THE PAST 2 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
3066 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 110048
FFWVEF
AZC015-110245-
/O.NEW.KVEF.FF.W.0002.080711T0048Z-080711T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
548 PM MST THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 745 PM MST.

* AT 541 PM MST...TRAINED WEATHER SPOTTERS REPORTED HEAVY RAIN AND
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...KINGMAN AND NEW KINGMAN-BUTLER.

LAT...LON 3511 11393 3512 11415 3534 11411 3528 11388

$$

JENSEN
2 follow-up statements
000 
WGUS55 KVEF 110137
FFWVEF
AZC015-110300-
/O.EXT.KVEF.FF.W.0002.000000T0000Z-080711T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
635 PM MST THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 800 PM MST.

* AT 628 PM MST...THE PUBLIC REPORTED FLASH FLOODING FROM A
  THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...KINGMAN AND NEW KINGMAN-BUTLER.

REPORTS RECEIVED FROM SPOTTERS INDICATE THAT STREET FLOODING AND 
WASHES ARE RUNNING ACROSS THE KINGMAN / NEW BUTLER AREA. THE MAIN 
CONCERN AND HEAVIEST RAINFALL FROM REMOTE GAUGES HAS BEEN OVER THE 
NORTHERN PORTION OF KINGMAN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES...
DRAINAGE AREAS...HIGHWAYS...STREETS AND LOW WATER CROSSINGS. WHEN YOU
APPROACH FLOOD WATERS...TURN AROUND...DONT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

LAT...LON 3511 11393 3512 11415 3534 11411 3528 11388

$$

JENSEN
000
WGUS75 KVEF 110303
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
801 PM PDT THU JUL 10 2008

AZC015-110311-
/O.EXP.KVEF.FF.W.0002.000000T0000Z-080711T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
801 PM MST THU JUL 10 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL MOHAVE COUNTY...

THE STRONG THUNDERSTORMS OF EARLY EVENING HAVE MOVED TO THE WEST OF 
THE AREA AND ALTHOUGH LIGHT RAIN MAY BE SEEN THIS EVENING...HEAVY 
RAINFALL IS NO LONGER EXPECTED. THUS THE FLASH FLOOD WARNING HAS 
BEEN ALLOWED TO EXPIRE.

HOWEVER...PEOPLE IN AND AROUND THE KINGMAN / NEW BUTLER AREA SHOULD 
CONTINUE TO USE CAUTION THROUGH THE REMAINDER OF THE EVENING AS 
WATER WILL LIKELY BE FLOWING THROUGH NORMALLY DRY WASHES AND ACROSS 
DIPS IN THE ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MST
THURSDAY EVENING FOR NORTHWEST ARIZONA AND SOUTHEAST CALIFORNIA AND
SOUTHERN NEVADA.

LAT...LON 3511 11393 3512 11415 3534 11411 3528 11388

$$

JENSEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:30 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 10, 3:30 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT THU JUL 10 2008

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF
MOHAVE...CLARK...AND SAN BERNARDINO COUNTIES...WITH ISOLATED SEVERE
STORMS POSSIBLE THROUGH THE EVENING SOUTH OF LAS VEGAS.
FRIDAY...ADDITIONAL MOISTURE WILL BRING BETTER CHANCES OF SHOWERS
AND THUNDERSTORMS TO MUCH OF THE REGION. FLASH FLOODING WILL BE A
SIGNIFICANT THREAT TO AREAS ALONG AND SOUTHEAST OF INTERSTATE 15 AND
CONTINUE THROUGH THE WEEKEND.
&&

.SHORT TERM...ENHANCED EASTERLY FLOW THANKS TO HIGH PRESSURE
CENTERED TO OUR WEST AND AN EASTERLY WAVE TO OUR SOUTH CONTINUES TO
BRING MONSOONAL MOISTURE INTO THE AREA. THIS IS RESULTING IN WIDELY
SCATTERED CONVECTION ACROSS CLARK...SAN BERNARDINO...AND MOHAVE
COUNTIES...WHILE MORE DENSE COVERAGE PERSISTS EAST OF THE AREA. WITH
HIGH DEWPOINTS HANGING TOUGH AND GENERAL STORM MOTION TO THE
WEST/SOUTHWEST...THUNDERSTORM COVERAGE WILL INCREASE ACROSS THE
FORECAST AREA THE REST OF THE AFTERNOON AND INTO THE EVENING. THE
MORNING SOUNDINGS OUT OF PHOENIX AND FLAGSTAFF BOTH INDICATED A
SURPRISING AMOUNT OF VERTICAL SHEAR/40KTS...AND THIS COUPLED WITH
SUFFICIENT INSTABILITY/LIS -3 TO -5/ AREAWIDE WILL MOST LIKELY
RESULT IN SOME ORGANIZED CONVECTION BY LATE AFTERNOON. SEVERE STORMS
WILL PROBABLE THIS AFTERNOON AND EVENING AS CONVECTION MOVES INTO
THE MOIST UNSTABLE AIR/MU CAPE VALUES OVER 2000 JOULES/ OVER
SOUTHERN CLARK...MOHAVE...AND SAN BERNARDINO COUNTIES...FLASH
FLOODING WILL ALSO BE A CONCERN WITH SLOW MOVING CELLS. OVERNIGHT
AND FRIDAY...FLASH FLOODING WILL BE THE MAIN CONCERN...AS WE LOSE
SOME OF THE SHEAR...BUT MOISTURE ADVECTION CONTINUES. OPTED NOT TO
ISSUE A FLASH FLOOD WATCH FOR FRIDAY...WANTING TO SEE HOW MUCH GETS
WORKED OVER TODAY...WILL LEAVE UP TO THE MIDNIGHT CREW FOR NOW.
CUTTING THE DISCUSSION SHORT DUE TO CURRENT WEATHER...BOTTOM LINE IS
THUNDERSTORM ACTIVITY WILL CONTINUE OVER THE NEXT SEVERAL DAYS
DURING THE AFTERNOON AND EVENING WITH MONSOONAL MOISTURE IN PLACE.

.LONG TERM...MOISTURE AND INSTABILITY CONTINUE TO REMAIN IN PLACE
ACROSS THE REGION ON SUNDAY. SHOULD SEE ODDS FOR CONVECTION INCREASE
FURTHER NORTH AND WEST IN THE CWFA...AS DEEPER MOISTURE CONTINUES TO
WORK INTO THESE AREAS. STEERING FLOW REMAINS WEAK ACROSS THE
AREA...ESPECIALLY SOUTHERN PORTIONS WHICH WOULD ALLOW FOR SLOW
MOVING STORMS CAPABLE OF PRODUCING HEAVY RAINS AND ALSO LEAD TO A
THREAT FOR FLASH FLOODING. MOISTURE CONTINUES TO REMAIN ACROSS THE
REGION INTO MONDAY AND TUESDAY LEADING THE CHANCES FOR CONVECTION TO
CONTINUE ACROSS THE AREA. AS AN UPPER LEVEL TROUGH AXIS DIPS INTO
THE PAC NW BY WEDNESDAY THIS WILL HELP TRANSITION THE FLOW ALOFT TO
MORE OF A SOUTHWEST DIRECTION. THIS WILL HELP TO DRY OUT THE CWFA
FROM WEST TO EAST AND THIS SHOULD RESULT IN THE COVERAGE AND ODDS OF
CONVECTION DECREASING BY LATER IN THE WEEK. JUICY AIR WILL TAKE
LONGER TO GET PUSHED OUT OF MOHAVE...CLARK AND LINCOLN COUNTIES SO
HAVE LEFT IN SOME SLIGHT CHANCES FOR HERE. THE ECMWF IS SLOWEST IN
DRYING THESE AREAS OUT AND HAS A GOOD RECORD IN HANDLING THE MONSOON
MOISTURE LATELY. HIGH TEMPS WILL SLOWLY REBOUND UPWARDS THROUGH THE
WEEK AS THE AMOUNT OF CLOUDS AND CONVECTION DECREASES. &&

.AVIATION...FOR MCCARRAN...LIGHT AND VARIABLE WINDS TONIGHT INTO
TOMORROW. ISOLATED THUNDERSTORMS THIS EVENING IN THE PEACH SPRINGS
CORRIDOR AND TO A LESSER EXTENT THE DAGGETT CORRIDOR AND IN THE
SPRING MTNS AND SHEEP RANGE. AS THE ATMOSPHERE REMAINS MOIST AND
BECOMES MORE UNSTABLE...THERE WILL BE A CHANCE FOR TSTMS TO THE LAS
VEGAS VALLEY AND A BETTER CHANCE TO THE SURROUNDING MOUNTAIN RANGES.
SATURDAY AND SUNDAY WILL BRING EVEN BETTER CHANCES FOR A TSTM TO
OCCUR AT THE TERMINAL OR IN THE VCTY OF IT. CLOUD BASES WILL BE
GENERALLY AT/ABOVE 12K FEET...BUT MAY LOWER TO 7-10K FEET IN OR NEAR
TSTMS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GENERALLY LIGHT WINDS TONIGHT AND AGAIN TOMORROW. SCT
TSTMS OVER MOHAVE COUNTY AND ISOLATED TSTMS OVER EASTERN SAN
BERNARDINO COUNTY THIS EVENING. THE ONLY OTHER CONCERN TONIGHT WILL
BE VSBY IN THE OWENS VALLEY AS EARLIER TODAY KBIH FELL TO MVFR
LEVELS. WITH NO REAL CHANGE IN THE WINDS ALOFT...VSBY MAY DROP TO
MVFR LEVELS IN THE OWENS VALLEY TONIGHT OR TOMORROW DUE TO
SMOKE/HAZE DRIFTING AROUND. SCT TSTMS AGAIN ON FRIDAY ACROSS MOHAVE
AND EASTERN SAN BERNARDINO COUNTY WITH ISOLATED TSTMS IN CLARK
COUNTY. POTENTIAL FOR HEAVY DOWNPOURS AND GUSTY WINDS WITH STORMS.
THE COVERAGE AND CHANCES OF TSTMS WILL INCREASE ACROSS THIS WEEKEND
ACROSS THE AREA AS MOISTURE SPREADS FURTHER NORTH AND WEST. BEST
ODDS WILL CONTINUE TO BE ACROSS MOHAVE AND CLARK COUNTIES AND THE
DESERTS OF SAN BERNARDINO COUNTY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...SEVERE THUNDERSTORM WATCH 679 IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR CLARK COUNTY
AZ...SEVERE THUNDERSTORM WATCH 679 IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR MOHAVE COUNTY.
CA...SEVERE THUNDERSTORM WATCH 679 IN EFFECT UNTIL 10 PM PDT THIS
EVENING FOR EASTERN SAN BERNARDINO COUNTY.
&&

KENNEDY/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 10, 2:55 AM MST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
255 AM PDT THU JUL 10 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-110700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
255 AM PDT THU JUL 10 2008 /255 AM MST THU JUL 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

DEEPER MOISTURE REMAINS IN PLACE OVER PORTIONS OF MOHAVE AND SAN
BERNARDINO COUNTIES. THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
TODAY...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM COVERAGE WILL INCREASE AND SPREAD FARTHER NORTHWEST
EACH DAY THROUGH SUNDAY. FLASH FLOODING AND SEVERE WEATHER WILL BE
POSSIBLE EACH DAY...WITH THE GREATEST RISK EXPECTED ON SUNDAY.
THERE COULD BE SOME DECREASE IN THUNDERSTORM CHANCES EARLY NEXT
WEEK...BUT THIS IS STILL UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND FRIDAY...ESPECIALLY IN
AREAS ALONG AND SOUTHEAST OF INTERSTATE 15. MORE WIDESPREAD
SPOTTER ACTIVATION MAY BE NEEDED OVER THE WEEKEND. SPOTTERS ARE
ALWAYS ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT
IS SAFE TO DO SO.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:03 PM MSTFlash Flood WarningVEFMohave102 min
Jul 10, 5:09 PM MSTSevere Thunderstorm WarningVEFMohave66 min
Jul 10, 5:29 PM MSTSevere Thunderstorm WarningVEFMohave46 min
Jul 10, 6:17 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Jul 10, 6:28 PM MSTFlash Flood WarningVEFMohave98 min
Jul 10, 6:56 PM MSTAreal Flood AdvisoryVEFMohave68 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.